Alert archive / Utah / Special Weather Statements in 2016

Special Weather Statement, NWS Salt Lake City, UT

August 10, 2016Washington County, Utah

NWS Salt Lake City, UT issued this special weather statement at Aug 10, 2016, 1:13 PM MDT for Washington County, Utah. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2016, 1:13 PM MDT (19:13 UTC)
Expired
Aug 10, 2016, 2:00 PM MDT
In force
47 min
Issued by
NWS Salt Lake City, UT

County Washington County, UT

The radar

The Cedar City radar (KICX), 43 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 1:51 PM MDTHAIL 0.88Springdale, UT
Aug 10, 1:56 PM MDTHAIL 1.75Springdale, UT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2016-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2016-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WWUS85 KSLC 101913
SPSSLC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
113 PM MDT WED AUG 10 2016
 
UTZ019-020-518-102000-
UTAH'S DIXIE AND ZION NATIONAL PARK UT-SOUTH CENTRAL UTAH UT-
SOUTHERN UTAH MOUNTAINS UT-
113 PM MDT WED AUG 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KANE AND
SOUTHEASTERN WASHINGTON COUNTIES UNTIL 200 PM MDT...

AT 112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ZION NATIONAL PARK...OR 13
MILES NORTH OF COLORADO CITY...MOVING NORTHEAST AT 35 MPH.

PENNY SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
ZION NATIONAL PARK...ORDERVILLE...SPRINGDALE AND ROCKVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

&&

LAT...LON 3707 11308 3714 11317 3750 11290 3730 11262
TIME...MOT...LOC 1912Z 232DEG 31KT 3718 11305 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 10, 10:21 AM MDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 10, 10:21 AM MDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1021 AM MDT WED AUG 10 2016

.SYNOPSIS...Moisture will temporarily return to the area today
and linger into Thursday as a Pacific trough slowly crosses the
region. Dry northwest flow will develop Friday with high pressure
bringing a warming trend for the upcoming weekend.

&&

.SHORT TERM (Through 06z Saturday)...
Water vapor satellite imagery this morning depicts a circulation
center moving eastward through MT with associated cyclonic flow
extending southward into the Great Basin. Meanwhile, elevated
monsoonal moisture lies farther south into NM and other parts of
the Desert SW. Our forecast area lies between the two features
under southwest flow aloft. The GOES precipitable water product
shows around a half inch of PWAT across most of UT (which agrees
with the 12z SLC sounding this morning with 0.55"), though it does
indicate a tongue of 1-1.5" PWAT beginning to slide northward
from NW AZ. Models are continuing to suggest that part of this
elevated moisture region will be transported as far north as
northern UT by the evening, providing a more convective atmosphere
for the upper-level trough which is expected to slide through
that area later today and tonight. Meanwhile, at the surface, a
weak surface boundary pushed in from the north last night and has
stalled over central UT this morning per surface observations.

The two main forecast concerns today are monsoonal moisture
crossing the AZ/UT border and elevating a flash flood risk across
far southern UT, and largely-dry thunderstorms threat late today
and tonight over northern UT. Across southern Utah models are
generally hesitant in advecting deeper moisture much further
northward into our forecast area, instead suggesting moisture
values remain fairly steady state in that region. That said, most
high-res models are suggesting scattered convection developing
across south central Utah by early afternoon where SREF CAPE
probabilities suggest roughly 1000 j/kg of MUCAPE develops. BUFKIT
profiles indicate relatively slow storm motions as well,
potentially enhancing the flash flood risk. Meanwhile, in the
northern portion of the forecast area, upper-level forcing
parameters show healthy synoptic lift will cross that region late
today/tonight, and models depict a few hundred J/kg elevated CAPE
as well the aforementioned elevated PWAT potentially sneaking up
from the south. Gusty winds are the main threat with any storms
that fire up, along with lightning and little associated rainfall
given a relatively dry sub-cloud layer in model soundings.
Convection should then diminish from west to east overnight as
subsidence quickly moves in and westerly flow begins to scour out
any lingering elevated moisture.

The previous forecast has a good handle on these elements, so
just a small update this morning to tweak cloud cover closer to
satellite trends.

.Previous Discussions...issued 434 AM MDT...

With the approach and passage of the Great Basin trough max
temperatures will exhibit a cooling trend over the next couple of
days falling below normal through Thursday. By Friday a dry
northwest flow will become established as mid level ridging
amplifies along the Pacific Coast. Rising heights associated with
this amplifying upstream ridge should allow temperatures to begin
to climb once again Friday.

.LONG TERM (After 06Z Saturday)...High pressure will remain over
the forecast area through the weekend, with the ridge axis moving
overhead by Sunday. This will result in dry conditions with light
winds and a warming trend in temperatures. Maxes on Sunday are
expected to run up to 5F above seasonal normals.

The ridge axis is then expected to shift east of the area on
Monday as the first of a series of rather weak troughs ripples
across the Great Basin. GFS shows a bit of a stronger wave moving
down the California coast by Wednesday compared to the EC. Its
solution would allow southerly flow to develop over the forecast
area, drawing moisture northward and allowing for increasing
coverage of showers and thunderstorms by day 7. Flow aloft in the
latest EC stays more westerly with its solution indicating a much
weaker wave, keeping conditions relatively dry. Have put in some
isolated POPs over the higher terrain for Tuesday and Wednesday to
account for the GFS solution.

&&

.AVIATION...The SLC terminal will see VFR conditions throughout
the day with some scattered clouds and northwesterly winds.
Increasing clouds are expected later this afternoon, with
vicinity showers and a 20 percent chance of gusty outflow winds
by around 22z this afternoon and increasing into the evening.

&&

.SLC Watches/Warnings/Advisories...
UT...Red Flag Warning until 3 AM MDT Thursday for UTZ478-479-492.

WY...Red Flag Warning from noon through 800 PM MDT Wednesday for
     WYZ277.

&&

SHORT TERM...Van Cleave
AVIATION...Van Cleave

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 10, 8:01 AM MDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
801 AM MDT WED AUG 10 2016

UTZ001>016-019>021-517-518-WYZ021-111200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
801 AM MDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOISTURE IS EXPECTED TO TEMPORARILY SPREAD NORTH ACROSS THE
OUTLOOK AREA TODAY BRINGING THE THREAT FOR SHOWERS AND
THUNDERSTORMS THROUGH TONIGHT. THESE STORMS ARE EXPECTED TO
REMAIN DRIER ACROSS NORTHERN UTAH WITH A THREAT FOR STRONG GUSTY
OUTFLOW WINDS AND DRY LIGHTNING THROUGH TONIGHT...WHILE STORMS
ACROSS SOUTHERN AND EASTERN UTAH WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOISTURE WILL LINGER INTO THE DAY THURSDAY MAINTAINING A SMALL
CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MAINLY NORTHERN UTAH
AND FAR SOUTHWEST WYOMING.

HIGH PRESSURE WILL BUILD ACROSS THE REGION FRIDAY THROUGH THE
UPCOMING WEEKEND BRINGING A DRYING AND WARMING TREND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Aug 10, 12:14 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1214 PM MDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     HAIL             PAYSON                  40.03N 111.73W
08/10/2016  M0.75 INCH       UTAH               UT   TRAINED SPOTTER

&&

CRK
Special weather statement, Aug 10, 12:33 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1233 PM MDT WED AUG 10 2016

UTZ020-518-101900-
SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT-
1233 PM MDT WED AUG 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KANE COUNTY UNTIL
100 PM MDT...

AT 1233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTH OF KANAB...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
ORDERVILLE AND GLENDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

&&

LAT...LON 3715 11262 3733 11269 3747 11236 3722 11225
TIME...MOT...LOC 1833Z 250DEG 15KT 3727 11257
Local storm report, Aug 10, 12:38 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1238 PM MDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             MT CARMEL               37.23N 112.67W
08/10/2016  E1.00 INCH       KANE               UT   PUBLIC

            NICKEL TO QUARTER SIZED HAIL REPORTED IN MT
            CARMEL...ACCUMULATING TO A SIGNIFICANT DEPTH.

&&

CRK
Special weather statement, Aug 10, 1:13 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
113 PM MDT WED AUG 10 2016

UTZ019-020-518-102000-
UTAH'S DIXIE AND ZION NATIONAL PARK UT-SOUTH CENTRAL UTAH UT-
SOUTHERN UTAH MOUNTAINS UT-
113 PM MDT WED AUG 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KANE AND
SOUTHEASTERN WASHINGTON COUNTIES UNTIL 200 PM MDT...

AT 112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ZION NATIONAL PARK...OR 13
MILES NORTH OF COLORADO CITY...MOVING NORTHEAST AT 35 MPH.

PENNY SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
ZION NATIONAL PARK...ORDERVILLE...SPRINGDALE AND ROCKVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

&&

LAT...LON 3707 11308 3714 11317 3750 11290 3730 11262
TIME...MOT...LOC 1912Z 232DEG 31KT 3718 11305

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:15 AM MDTRed Flag WarningSLCBox Elder, Cache, Davis, Juab, Millard, Morgan and 8 more24 hr
Aug 10, 12:33 PM MDTSpecial Weather StatementSLC27 min
Aug 10, 1:38 PM MDTSpecial Weather StatementSLCDuchesne37 min
Aug 10, 1:40 PM MDTFlash Flood WarningSLCKane, Washington4 hr
Aug 10, 1:45 PM MDTSevere Thunderstorm WarningSLCKane, Washington30 min
Aug 10, 2:17 PM MDTSevere Thunderstorm WarningSLCKane28 min
Aug 10, 2:21 PM MDTFlash Flood WarningSLCGarfield, Kane4 hr
Aug 10, 3:07 PM MDTSevere Thunderstorm WarningSLCWashington23 min
Aug 10, 3:11 PM MDTSpecial Weather StatementSLCSalt Lake34 min
Aug 10, 4:05 PM MDTSevere Thunderstorm WarningSLCWashington25 min
Aug 10, 4:37 PM MDTSevere Thunderstorm WarningSLCWashington23 min
Aug 10, 5:39 PM MDTFlash Flood WarningSLCKane, Washington2 hr

Nearby

Special Weather Statements in Utah, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.